What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 9, 11:44 AM CST, 3 hours 27 minutes earlier. Its key messages:
- Issued at 1243 PM CDT Mon Mar 9 2026
- A Slight Risk (2/5) for severe thunderstorms is in place Monday afternoon, mainly south of the I-40 corridor, with a threat for very large hail (up to 2 inches) and damaging winds.
- The active pattern continues through midweek, with severe storm chances both Tuesday and Wednesday.
- Near-normal temperatures return by the end of the week with dry conditions persisting into the weekend.
Area forecast discussion, Mar 9, 11:44 AM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1244 PM CDT Mon Mar 9 2026
...New DISCUSSION, AVIATION, FIRE WEATHER...
.KEY MESSAGES...
Issued at 1243 PM CDT Mon Mar 9 2026
- A Slight Risk (2/5) for severe thunderstorms is in place Monday
afternoon, mainly south of the I-40 corridor, with a threat for
very large hail (up to 2 inches) and damaging winds.
- The active pattern continues through midweek, with severe storm
chances both Tuesday and Wednesday.
- Near-normal temperatures return by the end of the week with dry
conditions persisting into the weekend.
&&
.DISCUSSION...
(This evening through next Sunday)
Issued at 1243 PM CDT Mon Mar 9 2026
GOES East Low Level Water Vapor channel reveals a compact
shortwave traversing central Arkansas with a deep cutoff upper
low over the Baja Peninsula. At the surface, the latest analysis
places a NW to SE oriented warm front from Corning, AR southeast
through Memphis, TN, and back into Tupelo, MS. The latest GOES
East Visible Imagery shows some clearing behind the front, mainly
over SE Arkansas and portions of N Mississippi. In that area, the
latest RAP mesoanalysis data shows an uncapped atmosphere with
both moderate instability (1200 J/kg of MUCAPE) and moderate
shear (0-6 km shear 35-40 knots) in place. This environment
supports mainly organized multi-cells and potential bowing
structures. Lapse rates aloft are quite impressive with values
above 7.5 C/km between 700 and 500mb. If cells can remain semi-
discrete, large hail up to 2 inches is likely, otherwise
organized cold pools will become the main mode with damaging
winds and marginally severe hail.
The latest KNQA radar scan reveals scattered WAA showers across
the area with a single non-severe storm moving into eastern
Arkansas. To the west, multi-cellular and semi-discrete cells
have been prevalent this morning from the ArkLaTex into the
Little Rock, AR metro. Storm motion has been nearly due east with
storm speeds as high as 55 mph. One report of nickel to quarter
size hail has been reported thus far. There is some evidence of
an organizing cold pool to the northeast of the Little Rock, AR
metro, but storms have remained mostly elevated and sub-severe
thus far.
Downstream and over the Mid-South, the atmosphere will continue
to destabilize over the next 1 to 3 hours. The current SPC
outlook covers the threat well, with a Slight Risk (2/5) located
along the TN/MS stateline and to the south. There is a CIG1 for
large hail 2+ inches, which is well supported by steep lapse
rates aloft and moderate deep layer shear. The latest HRRR
guidance suggests that instability will remain moderate over the
area as MLCAPE values climb to as high as 1500 J/kg over portions
of north Mississippi. Looking more closely at the soundings,
storms could become more surface-based, which would enhance the
damaging wind threat. Storms will affect areas along and south of
I-40 through about 8PM this evening.
We will see a break from showers and thunderstorms for about
24 hours as upper level heights build in wake of the passing
shortwave. Moderate WAA will persist on Tuesday as a weakening
surface low tracks across Kansas City, MO during the day. Out to
the west, the aforementioned cutoff low will begin to lift
northeast and open into a positively-tilted longwave trough as it
moves into west Texas late Tuesday. Weak perturbations, embedded
in deep southwesterly flow aloft, will rotate into the Lower
Mississippi Valley late Tuesday night. With moderate instability,
a strengthening LLJ, and moderate shear in place, a couple of
strong to severe thunderstorms will develop over central
Arkansas. There is a 30% chance that these strong to severe
storms move into northeast Arkansas late Tuesday night. The main
threats will be large hail and damaging winds. The threat should
diminish early Wednesday morning.
Active weather will continue again on Wednesday as we remain in a
moderately unstable airmass. A split-flow upper level pattern
will be prevalent over the Plains with a potential leading
shortwave moving into the Lower Mississippi Valley early
Wednesday morning. Significant uncertainty still remains as heavy
cloud cover and potentially ongoing convection occurs in the warm
sector. Nonetheless, a high shear and low to moderate instability
setup will occur. The highest chance for severe thunderstorms
will be mainly east of the Mississippi River, where instability
will be maximized by early afternoon and before the cold front
pushes through the area. This is supported well by the REFS
guidance, as it paints an instability axis along the east of the
Mississippi River with up to 1000 J/kg of SBCAPE with up to
60 knots of bulk shear on hand. Uncertainty remains medi than
expected at this time.
A trailing cold front will push through the entire area late
Wednesday ending the threat of strong to severe thunderstorms. A
brief cooldown is expected on Thursday with highs mainly in the
low to mid 50s. Temperatures will rebound by late week as broad
surface high pressure moves into the region. Above normal
temperatures will persist into next weekend.
&&
.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Mon Mar 9 2026
A warm front lifting north is supporting TSRA development across
the airspace. Convection will continue to move east- southeast
through the taf period and end at the terminals shortly after
00z. Heavy rainfall, gusty winds, and lowering of CIGs and
visibility is expected at all terminals when thunderstorms move
over the field.
Once rainfall comes to an end, MVFR and IFR ceilings will persist
through daybreak. Improvement of cloud heights will occur, but
MVFR ceilings will still prevail after 12z. Gusty southerly winds
will prevail again tomorrow afternoon.
TUP TAF will carry an AMD NOT SKED. TUP METAR is missing some
weather elements.
DNM
&&
.FIRE WEATHER...
Issued at 1243 PM CDT Mon Mar 9 2026
Occasionally gusty winds up to 20 mph will occur each day this
week. However, widespread wetting rainfall will increase fuel
moisture and maintain elevated relative humidity, limiting fire
weather concerns.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
PUBLIC FORECAST...AC3
AVIATION...DNM
In the hours before
Special weather statement, Mar 9, 1:47 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
247 PM CDT Mon Mar 9 2026
MSZ007-008-011-012-092015-
Tunica MS-Panola MS-Tate MS-Quitman MS-
247 PM CDT Mon Mar 9 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TUNICA...
SOUTHWESTERN TATE...CENTRAL QUITMAN AND PANOLA COUNTIES THROUGH 315
PM CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crenshaw, or 16 miles southwest of Senatobia, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Senatobia, Batesville, Marks, Sardis, Coldwater, Como, Crenshaw,
Sledge, Belen, Darling, Strayhorn, Pleasant Grove, Dubbs, Curtis
Station, Courtland, Falcon, Askew, Gerlach Mill, Buxton, and Savage.
This includes Interstate 55 in Mississippi between mile markers 239
and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Mississippi.
&&
LAT...LON 3424 9042 3426 9042 3426 9040 3442 9040
3444 9042 3459 9042 3471 8984 3424 8978
TIME...MOT...LOC 1947Z 260DEG 42KT 3449 9022
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JABSpecial weather statement, Mar 9, 2:09 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
309 PM CDT Mon Mar 9 2026
MSZ005-006-TNZ090>092-092045-
Tishomingo MS-Alcorn MS-Hardeman TN-McNairy TN-Hardin TN-
309 PM CDT Mon Mar 9 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TISHOMINGO...
NORTHERN ALCORN...SOUTHEASTERN HARDEMAN...MCNAIRY AND SOUTHWESTERN
HARDIN COUNTIES THROUGH 345 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Hill Pond State Park, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Corinth, Savannah, Selmer, Pickwick Landing State Park, Big Hill Pond
State Park, Adamsville, Pickwick Dam, Shiloh, Pocahontas, Pineflat,
Crump, Bethel Springs, Eastview, Michie, Guys, Ramer, Hornsby,
Stantonville, Bruton Branch, and Acton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Mississippi...and west Tennessee.
&&
LAT...LON 3501 8820 3494 8817 3495 8882 3499 8882
3500 8886 3523 8887 3527 8879 3525 8878
3525 8872 3530 8869 3529 8813 3501 8813
TIME...MOT...LOC 2009Z 268DEG 47KT 3509 8877
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SchlessigerSpecial weather statement, Mar 9, 2:22 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
322 PM CDT Mon Mar 9 2026
MSZ004-009-014-016-092045-
Tippah MS-Union MS-Lee MS-Prentiss MS-
322 PM CDT Mon Mar 9 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN UNION...
NORTHEASTERN LEE...SOUTHEASTERN TIPPAH AND PRENTISS COUNTIES THROUGH
345 PM CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baldwyn, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Booneville, Baldwyn, Guntown, Jumpertown, Thrashers, Burton, Wheeler,
Pratts Friendship, Marietta, Graham, Chapelville, Thrasher, Jericho,
Blackland, Gaston, Geeville, Hobo Station, Frankstown, Bethany, and
Altitude.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Mississippi.
&&
LAT...LON 3447 8851 3447 8854 3445 8854 3438 8863
3453 8882 3476 8871 3468 8833 3461 8833
TIME...MOT...LOC 2022Z 224DEG 28KT 3451 8865
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JABSpecial weather statement, Mar 9, 2:26 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
326 PM CDT Mon Mar 9 2026
MSZ002-012-013-092100-
Lafayette MS-Marshall MS-Panola MS-
326 PM CDT Mon Mar 9 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LAFAYETTE...
SOUTHEASTERN MARSHALL AND NORTHEASTERN PANOLA COUNTIES THROUGH 400 PM
CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
John W Kyle State Park, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oxford, Holly Springs National Forest, John W Kyle State Park,
Burgess, Bethlehem, Cambridge, Harmontown, Abbeville, Blackwater,
Keel, Teckville, Burt, Glenville, College Hill Station, College Hill,
Spraggins, and Hayes Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Mississippi.
&&
LAT...LON 3435 8988 3454 8987 3459 8932 3434 8929
TIME...MOT...LOC 2026Z 265DEG 34KT 3445 8976
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JABSpecial weather statement, Mar 9, 2:29 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
329 PM CDT Mon Mar 9 2026
MSZ022-023-092100-
Calhoun MS-Chickasaw MS-
329 PM CDT Mon Mar 9 2026
...A STRONG THUNDERSTORM WILL IMPACT CHICKASAW AND EAST CENTRAL
CALHOUN COUNTIES THROUGH 400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vardaman, or 10 miles west of Houston, moving east at 55 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Houston, Okolona, Calhoun City, Vardaman, Derma, Pyland, Houlka, New
Houlka, Van Vleet, Parkersburg, Thorn, Reid, Loyd, Thelma, Buena
Vista, and Tabbville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Mississippi.
&&
LAT...LON 3399 8931 3408 8890 3407 8877 3386 8873
3384 8930
TIME...MOT...LOC 2028Z 260DEG 47KT 3392 8919
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JABSpecial weather statement, Mar 9, 3:11 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
411 PM CDT Mon Mar 9 2026
MSZ006-009-017-092145-
Itawamba MS-Tishomingo MS-Prentiss MS-
411 PM CDT Mon Mar 9 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ITAWAMBA...SOUTHERN
TISHOMINGO AND SOUTHEASTERN PRENTISS COUNTIES THROUGH 445 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sandy Springs, or 13 miles east of Baldwyn, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Red Bay, Belmont, Sandy Springs, Fairview, Marietta, Golden, Eastman,
Thrasher, Dennis, Moores Mill, Kirkville, Bounds Crossroads, and Hobo
Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Mississippi.
&&
LAT...LON 3431 8817 3438 8854 3449 8854 3459 8849
3455 8814
TIME...MOT...LOC 2111Z 279DEG 40KT 3447 8841
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Schlessiger